• Bernhard Korte
  • Jens Vygen
Part of the Algorithms and Combinatorics book series (AC, volume 21)


Many combinatorial optimization problems can be formulated as follows. Given a set system (E, F), i.e. a finite set E and someF ⊆ 2 E , and a cost function c: F → ℝ, find an element of F whose cost is minimum or maximum. In the following we assume that c is a modular set function, i.e. we have c: E → ℝ and c(X) = ∑ eX c(e).


Span Tree Greedy Algorithm Steiner Tree Rank Function Incidence Vector 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


General Literature

  1. Bixby, R.E., and Cunningham, W.H. [1995]: Matroid optimization and algorithms. In: Handbook of Combinatorics; Vol. 1 ( R.L. Graham, M. Grötschel, L. Lovâsz, eds.), Elsevier, Amsterdam, 1995Google Scholar
  2. Cook, W.J., Cunningham, W.H., Pulleyblank, W.R., and Schrijver, A. [ 1998 ]: Combinatorial Optimization. Wiley, New York 1998, Chapter 8MATHGoogle Scholar
  3. Faigle, U. [1987]: Matroids in combinatorial optimization. In: Combinatorial Geometries (N. White, ed. ), Cambridge University Press, 1987Google Scholar
  4. Gondran, M., and Minoux, M. [ 1984 ]: Graphs and Algorithms. Wiley, Chichester 1984, Chapter 9MATHGoogle Scholar
  5. Lawler, E.L. [ 1976 ]: Combinatorial Optimization; Networks and Matroids. Holt, Rinehart and Winston, New York 1976, Chapters 7 and 8Google Scholar
  6. Oxley, J.G. [ 1992 ]: Matroid Theory. Oxford University Press, Oxford 1992MATHGoogle Scholar
  7. von Randow, R. [ 1975 ]: Introduction to the Theory of Matroids. Springer, Berlin 1975MATHCrossRefGoogle Scholar
  8. Recski, A. [ 1989 ]: Matroid Theory and its Applications. Springer, Berlin, 1989Google Scholar
  9. Welsh, D.J.A. [ 1976 ]: Matroid Theory. Academic Press, London 1976MATHGoogle Scholar

Cited References

  1. Cunningham, W.H. [ 1986 ]: Improved bounds for matroid partition and intersection algorithms. SIAM Journal on Computing 15 (1986), 948–957MathSciNetMATHCrossRefGoogle Scholar
  2. Edmonds, J. [1970]: Submodular functions, matroids and certain polyhedra. In: Combinatorial Structures and Their Applications; Proceedings of the Calgary International Conference on Combinatorial Structures and Their Applications 1969 ( R. Guy, H. Hanani, N. Sauer, J. Schonheim, eds.), Gordon and Breach, New York 1970, pp. 69–87Google Scholar
  3. Edmonds, J. [19711: Matroids and the greedy algorithm. Mathematical Programming 1 (1971), 127–136MathSciNetMATHCrossRefGoogle Scholar
  4. Edmonds, J. [1979]: Matroid intersection. In: Discrete Optimization I; Annals of Discrete Mathematics 4 ( P.L. Hammer, E.L. Johnson, B.H. Korte, eds.), North-Holland, Amsterdam 1979, pp. 39–49Google Scholar
  5. Edmonds, J., and Fulkerson, D.R. [ 1965 ]: Transversals and matroid partition. Journal of Research of the National Bureau of Standards B 69 (1965), 67–72MathSciNetMATHGoogle Scholar
  6. Frank, A. [ 1981 ]: A weighted matroid intersection algorithm. Journal of Algorithms 2 (1981), 328–336MathSciNetMATHCrossRefGoogle Scholar
  7. Frank, A., and Tardos, É. [1989]: An application of submodular flows. Linear Algebra and Its Applications 114 /115 (1989), 329–348MathSciNetCrossRefGoogle Scholar
  8. Fulkerson, D.R. [ 1971 ]: Blocking and anti-blocking pairs of polyhedra. Mathematical Programming 1 (1971), 168–194MathSciNetMATHCrossRefGoogle Scholar
  9. Gabow, H.N. [1991]: A matroid approach to finding edge connectivity and packing arborescences. Proceedings of the 23rd Annual IEEE Symposium on Foundations of Computer Science (1991), 112–122Google Scholar
  10. Gabow, H.N., and Xu, Y. [ 1996 ]: Efficient theoretic and practical algorithms for linear matroid intersection problems. Journal of Computer and System Sciences 53 (1996), 129–147MathSciNetMATHCrossRefGoogle Scholar
  11. Hausmann, D., Jenkyns, T.A., and Korte, B. [ 1980 ]: Worst case analysis of greedy type algorithms for independence systems. Mathematical Programming Study 12 (1980), 120131Google Scholar
  12. Hausmann, D., and Korte, B. [ 1981 ]: Algorithmic versus axiomatic definitions of matroids. Mathematical Programming Study 14 (1981), 98–111MathSciNetMATHCrossRefGoogle Scholar
  13. Jenkyns, T.A. [1976]: The efficiency of the greedy algorithm. Proceedings of the 7th SE Conference on Combinatorics, Graph Theory, and Computing, Utilitas Mathematica, Winnipeg 1976, pp. 341–350Google Scholar
  14. Korte, B., and Hausmann, D. [1978]: An analysis of the greedy algorithm for independence systems. In: Algorithmic Aspects of Combinatorics; Annals of Discrete Mathematics 2 ( B. Alspach, P. Hell, D.J. Miller, eds.), North-Holland, Amsterdam 1978, pp. 65–74CrossRefGoogle Scholar
  15. Korte, B., and Monma, C.L. [1979]: Some remarks on a classification of oracle-type algorithms. In: Numerische Methoden bei graphentheoretischen and kombinatorischen Problemen; Band 2 ( L. Collatz, G. Meinardus, W. Wetterling, eds.), Birkhäuser, Basel 1979, pp. 195–215Google Scholar
  16. Lehman, A. [ 1979 ]: On the width-length inequality. Mathematical Programming 17 (1979), 403–417MathSciNetMATHCrossRefGoogle Scholar
  17. Nash-Williams, C.S.J.A. [1967]: An application of matroids to graph theory. In: Theory of Graphs; Proceedings of an International Symposium in Rome 1966 ( P. Rosenstiehl, ed.), Gordon and Breach, New York, 1967, pp. 263–265Google Scholar
  18. Rado, R. [ 1942 ]: A theorem on independence relations. Quarterly Journal of Math. Oxford 13 (1942), 83–89MathSciNetMATHCrossRefGoogle Scholar
  19. Rado, R. [ 1957 ]: Note on independence functions. Proceedings of the London Mathematical Society 7 (1957), 300–320MathSciNetMATHCrossRefGoogle Scholar
  20. Seymour, P.D. [ 1977 ]: The matroids with the Max-Flow Min-Cut property. Journal of Combinatorial Theory B 23 (1977), 189–222MathSciNetMATHCrossRefGoogle Scholar
  21. Whitney, H. [1933]: Planar graphs. Fundamenta Mathematicae 21 (1933), 73–84Google Scholar
  22. Whitney, H. [ 1935 ]: On the abstract properties of linear dependence. American Journal of Mathematics 57 (1935), 509–533MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2000

Authors and Affiliations

  • Bernhard Korte
    • 1
  • Jens Vygen
    • 1
  1. 1.Research Institute for Discrete MathematicsUniversity of BonnBonnGermany

Personalised recommendations